skip to main content
OSTI.GOV title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Quasi-Bell inequalities from symmetrized products of noncommuting qubit observables

Abstract

Noncommuting observables cannot be simultaneously measured; however, under local hidden variable models, they must simultaneously hold premeasurement values, implying the existence of a joint probability distribution. We study the joint distributions of noncommuting observables on qubits, with possible criteria of positivity and the Fréchet bounds limiting the joint probabilities, concluding that the latter may be negative. We use symmetrization, justified heuristically and then more carefully via the Moyal characteristic function, to find the quantum operator corresponding to the product of noncommuting observables. This is then used to construct Quasi-Bell inequalities, Bell inequalities containing products of noncommuting observables, on two qubits. These inequalities place limits on the local hidden variable models that define joint probabilities for noncommuting observables. We also found that the Quasi-Bell inequalities have a quantum to classical violation as high as 3/2 on two qubit, higher than conventional Bell inequalities. Our result demonstrates the theoretical importance of noncommutativity in the nonlocality of quantum mechanics and provides an insightful generalization of Bell inequalities.

Authors:
ORCiD logo [1]; ORCiD logo [1]
  1. Univ. of California, Berkeley, CA (United States). Dept. of Chemistry; Lawrence Berkeley National Lab. (LBNL), Berkeley, CA (United States). Molecular Biophysics and Integrated Bioimaging Division
Publication Date:
Research Org.:
Lawrence Berkeley National Lab. (LBNL), Berkeley, CA (United States)
Sponsoring Org.:
USDOE Office of Science (SC), Basic Energy Sciences (BES) (SC-22)
OSTI Identifier:
1393227
DOE Contract Number:  
AC02-05CH11231; AC03-76F000098
Resource Type:
Journal Article
Journal Name:
Journal of Mathematical Physics
Additional Journal Information:
Journal Volume: 58; Journal Issue: 5; Journal ID: ISSN 0022-2488
Publisher:
American Institute of Physics (AIP)
Country of Publication:
United States
Language:
English
Subject:
71 CLASSICAL AND QUANTUM MECHANICS, GENERAL PHYSICS

Citation Formats

Gamel, Omar E., and Fleming, Graham R. Quasi-Bell inequalities from symmetrized products of noncommuting qubit observables. United States: N. p., 2017. Web. doi:10.1063/1.4983918.
Gamel, Omar E., & Fleming, Graham R. Quasi-Bell inequalities from symmetrized products of noncommuting qubit observables. United States. doi:10.1063/1.4983918.
Gamel, Omar E., and Fleming, Graham R. Mon . "Quasi-Bell inequalities from symmetrized products of noncommuting qubit observables". United States. doi:10.1063/1.4983918. https://www.osti.gov/servlets/purl/1393227.
@article{osti_1393227,
title = {Quasi-Bell inequalities from symmetrized products of noncommuting qubit observables},
author = {Gamel, Omar E. and Fleming, Graham R.},
abstractNote = {Noncommuting observables cannot be simultaneously measured; however, under local hidden variable models, they must simultaneously hold premeasurement values, implying the existence of a joint probability distribution. We study the joint distributions of noncommuting observables on qubits, with possible criteria of positivity and the Fréchet bounds limiting the joint probabilities, concluding that the latter may be negative. We use symmetrization, justified heuristically and then more carefully via the Moyal characteristic function, to find the quantum operator corresponding to the product of noncommuting observables. This is then used to construct Quasi-Bell inequalities, Bell inequalities containing products of noncommuting observables, on two qubits. These inequalities place limits on the local hidden variable models that define joint probabilities for noncommuting observables. We also found that the Quasi-Bell inequalities have a quantum to classical violation as high as 3/2 on two qubit, higher than conventional Bell inequalities. Our result demonstrates the theoretical importance of noncommutativity in the nonlocality of quantum mechanics and provides an insightful generalization of Bell inequalities.},
doi = {10.1063/1.4983918},
journal = {Journal of Mathematical Physics},
issn = {0022-2488},
number = 5,
volume = 58,
place = {United States},
year = {2017},
month = {5}
}

Works referenced in this record:

Experimental Realization of Einstein-Podolsky-Rosen-Bohm Gedankenexperiment : A New Violation of Bell's Inequalities
journal, July 1982


Noncommuting observables and local realism
journal, November 2005


A complete set of multidimensional Bell inequalities
journal, May 2012


Grothendieck’s constant and local models for noisy entangled quantum states
journal, June 2006


Quantum analogues of the Bell inequalities. The case of two spatially separated domains
journal, February 1987

  • Tsirel'son, B. S.
  • Journal of Soviet Mathematics, Vol. 36, Issue 4
  • DOI: 10.1007/bf01663472

Constantes de Grothendieck et fonctions de type positif sur les sphères
journal, January 1979


Proposed Experiment to Test Local Hidden-Variable Theories
journal, October 1969


Algorithmic Construction of Local Hidden Variable Models for Entangled Quantum States
journal, November 2016


Local hidden–variable models for entangled quantum states
journal, October 2014


Experimental Test of Bell's Inequalities Using Time- Varying Analyzers
journal, December 1982


Unbounded Violations of Bipartite Bell Inequalities via Operator Space Theory
journal, September 2010

  • Junge, M.; Palazuelos, C.; Pérez-García, D.
  • Communications in Mathematical Physics, Vol. 300, Issue 3
  • DOI: 10.1007/s00220-010-1125-5

Wringing out better Bell inequalities
journal, August 1990


Quantum generalizations of Bell's inequality
journal, March 1980

  • Cirel'son, B. S.
  • Letters in Mathematical Physics, Vol. 4, Issue 2
  • DOI: 10.1007/bf00417500

New Bell inequalities for the singlet state: Going beyond the Grothendieck bound
journal, January 2008

  • Pitowsky, Itamar
  • Journal of Mathematical Physics, Vol. 49, Issue 1
  • DOI: 10.1063/1.2826227

On the Einstein Podolsky Rosen paradox
journal, November 1964


Spin quasi-distribution functions
journal, January 1994

  • Scully, M. O.; Wódkiewicz, K.
  • Foundations of Physics, Vol. 24, Issue 1
  • DOI: 10.1007/bf02053909

A survey of the theory of characteristic functions
journal, April 1972

  • Lukacs, Eugene
  • Advances in Applied Probability, Vol. 4, Issue 1
  • DOI: 10.2307/1425805

Experimental Test of Local Hidden-Variable Theories
journal, April 1972


Loophole-free Bell inequality violation using electron spins separated by 1.3 kilometres
journal, October 2015


Experimental Tests of Realistic Local Theories via Bell's Theorem
journal, August 1981


Simulating all Nonsignaling Correlations via Classical or Quantum Theory with Negative Probabilities
journal, October 2013


The Statistical Interpretation of Quantum Mechanics
journal, October 1970


All quantum observables in a hidden-variable model must commute simultaneously
journal, February 2004


Quasi-probability distribution for spin-1/2 particles
journal, July 1992

  • Chandler, C.; Cohen, L.; Lee, C.
  • Foundations of Physics, Vol. 22, Issue 7
  • DOI: 10.1007/bf01889685

Joint probabilities of noncommuting operators and incompleteness of quantum mechanics
journal, October 1988

  • Barut, A. O.; Božić, M.; Marić, Z.
  • Foundations of Physics, Vol. 18, Issue 10
  • DOI: 10.1007/bf01909935

A new interpretation of Bell's inequalities
journal, July 1993

  • Sudarshan, E. C. G.; Rothman, Tony
  • International Journal of Theoretical Physics, Vol. 32, Issue 7
  • DOI: 10.1007/bf00671790

When is the wigner quasi-probability density non-negative?
journal, October 1974


Hidden Variables, Joint Probability, and the Bell Inequalities
journal, February 1982


More efficient Bell inequalities for Werner states
journal, September 2008


A postulational framework for theories of simultaneous measurement of several observables
journal, March 1973


Negativity and Contextuality are Equivalent Notions of Nonclassicality
journal, July 2008


Généralisation du théorème des probabilités totales
journal, January 1935


Joint distributions, quantum correlations, and commuting observables
journal, July 1982

  • Fine, Arthur
  • Journal of Mathematical Physics, Vol. 23, Issue 7
  • DOI: 10.1063/1.525514

Two-party Bell inequalities derived from combinatorics via triangular elimination
journal, November 2005

  • Avis, David; Imai, Hiroshi; Ito, Tsuyoshi
  • Journal of Physics A: Mathematical and General, Vol. 38, Issue 50
  • DOI: 10.1088/0305-4470/38/50/007

A survey of the theory of characteristic functions
journal, April 1972


Entangled Bloch spheres: Bloch matrix and two-qubit state space
journal, June 2016


Bell nonlocality
journal, April 2014

  • Brunner, Nicolas; Cavalcanti, Daniel; Pironio, Stefano
  • Reviews of Modern Physics, Vol. 86, Issue 2
  • DOI: 10.1103/revmodphys.86.419

Significant-Loophole-Free Test of Bell’s Theorem with Entangled Photons
journal, December 2015


Strong Loophole-Free Test of Local Realism
journal, December 2015


On the Formation of Quantum-Mechanical Operators
journal, January 1959

  • Shewell, John Robert
  • American Journal of Physics, Vol. 27, Issue 1
  • DOI: 10.1119/1.1934740

On the physical interpretation of negative probabilities in Prugovecki's empirical theory of measurement
journal, January 1997


On the Problem of Hidden Variables in Quantum Mechanics
journal, July 1966


John Bell and the nature of the quantum world
journal, October 2014


Correlation between Measurements in Quantum Theory
journal, November 1961

  • Margenau, Henry; Hill, Robert Nyden
  • Progress of Theoretical Physics, Vol. 26, Issue 5
  • DOI: 10.1143/ptp.26.722

Negative quasi-probability as a resource for quantum computation
journal, November 2012


Quantum states with Einstein-Podolsky-Rosen correlations admitting a hidden-variable model
journal, October 1989


Simultaneous Measurement of Noncommuting Observables
journal, December 1966


Bell Inequalities for Arbitrarily High-Dimensional Systems
journal, January 2002


Better local hidden variable models for two-qubit Werner states and an upper bound on the Grothendieck constant K G ( 3 )
journal, April 2017